MAUDE Adverse Event Report: ICOTEC AG KONG-TL VBR SYSTEM, SCREWDRIVER FOR LOCKING SCREW; Spinal vertebral body replacement device

ICOTEC AG KONG-TL VBR SYSTEM, SCREWDRIVER FOR LOCKING SCREW; Spinal vertebral body replacement device
Model Number 44-050
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
During a corpectomy procedure an expandable icotec vbr implant was implanted.Following expansion of the implant the height of the vbr was fixed with the locking screw.The screwdriver intended for locking must be used together with the respective torque limiting handle (1 nm).After checking the implant position the surgeon decided to readjust the position of the vbr.When trying to loosen the set screw, the surgeon noticed that the screwdriver tip had sheared off.The situs was inspected with imaging tools but the fragment was not found.It is therefore assumed that the fragment did not remain in the patient.It was not possible to readjust the position of the vbr.The surgeon decided to leave the implant as it was and to complete the surgery.Due to the result of a follow-up examination (suboptimal placement of the vbr), the surgeon decided to revise the implant.The revision surgery was successfully completed.
 
Additional Manufacturer Narrative
Production documentation of the screwdriver has been checked, no anomalies were detected when the screwdriver was released to the market.Microstructure and hardness of the device material have been evaluated.No abnormalities were detected.Material properties were within specifications.Torque measurement tests on prototypes made of identical material have been done and have led to the conclusion that the specified torque was achieved.An additional fea (finite element analysis) has been carried out and has shown fractures only well above the specified 1 nm.This confirms the safe use of the instrument during the intended use (use with torque limiting handle).Based on the results of the investigations and the available information, it is not possible to determine the definite root cause for the incident.Based on the information received, over-torsion can not be excluded as the intended handle (with torque limitation) may not have been used in the surgery.

Brand Name
KONG-TL VBR SYSTEM, SCREWDRIVER FOR LOCKING SCREW
Common Device Name
Spinal vertebral body replacement device
Manufacturer (Section D)
ICOTEC AG
industriestrasse 12
altstaetten, sg 9450
SZ  9450
Manufacturer (Section G)
ICOTEC AG
industriestrasse 12
altstaetten, sg 9450
SZ   9450
Manufacturer Contact
joerg schneider
industriestrasse 12
altstaetten, sg 9450
SZ   9450
MDR Report Key17411920
Report Number3006493760-2023-00002
Device Sequence Number6983172
Product Code MQP
UDI-Device Identifier07640164847849
UDI-Public07640164847849
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K200235
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 07/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number44-050
Device Catalogue Number44-050
Device Lot Number20/02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2023
Initial Report FDA Received Date07/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown